Ohio, 2010

Damaging Wind in Ohio, June 12, 2010

June 12, 2010 · NWS PBZ · 1 event in 1 county or zone

Isolated thunderstorms developed across the Ohio Valley with one severe storm in Muskingum county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated thunderstorms developed across the Ohio Valley with one severe storm in Muskingum county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 12, 8:15 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 12, 8:15 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
915 PM EDT SAT JUN 12 2010

.SYNOPSIS...
WITH THE AREA IN A WARM AND MOIST AIR MASS...SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY NEXT WEEK. HIGH
PRESSURE WILL BUILD IN BRIEFLY ON TUESDAY BEFORE ANOTHER WARM FRONT
LIFTS INTO THE AREA FOR THE MID-WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
THE LATEST RUC 500 MB ANALYSIS INDICATES A WEAKENING 500MB SHORT
WAVE TROUGH ACROSS SOUTHEASTERN OHIO. BEST DEEP LAYER MOISTURE IS
ASSOCIATED WITH THIS FEATURE...MOVING ACROSS NORTH-CENTRAL
WV...WITH DRY AIR ALOFT ACROSS AREAS NORTH OF PITTSBURGH. AT THE
SURFACE...A 1012 MB LOW IS LOCATED ACROSS JUST NORTH OF LAKE ERIE
WITH A WARM FRONT EXTENDING EASTWARD ACROSS THE EASTERN GREAT
LAKES. WITH THE WARM FRONT HAVING LIFTED NORTH OF THE AREA...A
MOIST SOUTHWESTERLY FLOW IS IN PLACE. DEW POINTS IN THE TO LOWER
70S HAVE ADVECTED NORTHEASTWARD INTO THE AREA. AHEAD OF THE SHORT
WAVE...A CLUSTER OF SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS
SOUTHERN WEST VIRGINIA. MORE ISOLATED CONVECTION IS DEVELOPING
LOCALLY.

THIS EVENING AND TONIGHT...THE MID-LEVEL SHORT WAVE CROSSING SOUTH
OF THE AREA WILL CONTINUE TO TRACK FURTHER SOUTHWARD. SCATTERED
CONVECTION WILL CONTINUE ACROSS THE AREA THROUGH THIS
PERIOD. CLOUD COVERAGE WILL CONTINUE TO LIMIT INSTABILITY AND
STRENGTHENING OF STORMS DESPITE THE MOIST ENVIRONMENT. CONVECTION
WILL CONTINUE TONIGHT...BECOMING MORE ISOLATED OVERNIGHT. WITH THE
AREA NEAR SATURATED AND TDS NEAR 70...IT WILL BE A HUMID AND
UNSEASONABLY WARM NIGHT WITH LOWS IN THE LOWER 70S.

SUNDAY...WITH THE FRONTAL BOUNDARY REMAINING NORTH OF THE
AREA...ANOTHER HUMID DAY CAN BE EXPECTED WITH AFTERNOON CONVECTION
DEVELOPING ONCE AGAIN. WITH THE LACK OF A FORCING
MECHANISM AND WEAK SHEAR ALOFT...CONVECTION SHOULD BE MORE DIURNALLY
DRIVEN. WEAK TO MODERATE INSTABILITY MAY ALLOW FOR A FEW STORMS TO
BECOME STRONG. WEAK WINDS ALOFT AND FCST PWAT VALUES INDICATE THE
BEST CHANCE FOR LOCALLY HEAVY RAINFALL WITH STORMS WILL BE ACROSS
EASTERN OHIO AND NORTH CENTRAL WV. WITH TODAYS TEMPS TRENDING
WARMER THAN GUIDANCE... AND FCST NAM/GFS BLEND OF 850 TEMPS OF
16-18C...FORECAST IS CLOSER TO THE WARMER MAV GUIDANCE WITH HIGHS
IN THE MID 80S ACROSS MUCH OF THE AREA.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
WITH THE FRONTAL BOUNDARY REMAINING NORTH OF THE AREA INTO
MONDAY...AN UNSETTLED WEATHER PATTERN WILL CONTINUE WITH CONVECTION
TRIGGERING AGAIN IN AFTERNOON HEATING MONDAY AFTERNOON. INSTABILITY
SHOULD BE LIMITED AGAIN...WITH CHANCE POPS FORECAST DURING THE
DAYTIME...DIMINISHING AS THE BOUNDARY BEGINS TO DROP SOUTH OF
PITTSBURGH MONDAY NIGHT. SUNDAY NIGHT WILL BE ANOTHER WARM AND
HUMID NIGHT WITH LOWS RANGING FROM THE MID 60S ALONG THE
INTERSTATE 80 CORRIDOR TO NEAR 70 SOUTH OF INTERSTATE 70. HIGHS ON
MONDAY WILL BE A FEW DEGREES ABOVE NORMAL. WITH THE BOUNDARY
DROPPING SOUTHWARD...COOLER TDS AND DIMINISHED CLOUD COVERAGE
OVERNIGHT SHOULD ALLOW FOR SOME RADIATIONAL COOLING TO KICK BACK
IN FOR MONDAY NIGHT. FORECAST LOWS RANGE FROM THE MID 50S ACROSS
THE INTERSTATE 80 CORRIDOR TO THE LOWER 60S ACROSS NORTH CENTRAL
WV.

TUESDAY...HIGH PRESSURE WILL BUILD IN FROM THE NORTH WITH THE
FRONTAL BOUNDARY FINALLY DROPPING SOUTH OF THE AREA. THIS WILL ALLOW
FOR A DEEP LAYER OF DRY AIR TO BUILD IN BRIEFLY ON TUESDAY. HIGHS
WILL BE NEAR NORMAL VALUES ACROSS THE AREA.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
WEAK SHORT WAVES IN THE FLAT RIDGE WILL BRING A CHANCE OF SHOWERS
FOR TUESDAY NIGHT INTO WEDNESDAY NIGHT. HIGH PRESSURE WILL BRING
DRIER WEATHER FOR THURSDAY THROUGH FRIDAY NIGHT. A WEAK COLD FRONT
MAY BRING A CHANCE OF SHOWERS FOR LATE SATURDAY. EXPECTING NEAR
SEASONAL TEMPERATURES FOR THE PERIOD.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...

GENERALLY MVFR CONDITIONS ARE EXPECTED OVERNIGHT AS LOW PRESSURE
MOVES EAST ACROSS THE EASTERN GREAT LAKES. WHILE SOME SCATTERED
CONVECTION IS POSSIBLE OVERNIGHT...COVERAGE DOES NOT LOOK TO
WARRANT TAF MENTION AT THIS POINT. AS THE LOW MOVES
EAST...THE COMBINATION OF SURFACE TROUGHING AND INSTABILITY WILL
LEAD TO MORE COVERAGE OF CONVECTION SUNDAY AFTERNOON.

AS THE COLD FRONT MOVES EAST OF THE DISTRICT SUNDAY NIGHT THE RISK
OF SHOWERS WILL DIMINISH...BUT A SERIES OF WEAK SHORT WAVES WILL KEEP
A CHANCE OF SHOWERS FOR MONDAY AND TUESDAY WITH GENERAL VFR
CONDITIONS AND A CHANCE OF RESTRICTIONS WITH SHOWERS.

A WEAK SHORT WAVE MOVING ACROSS THE NORTHERN LAKES WEDNESDAY MAY
BRING A CHANCE OF SHOWERS...MAINLY IN THE NORTH BUT NOT A LARGE RISK
OF FLIGHT RESTRICTIONS. HIGH PRESSURE WILL BRING DRY WEATHER FOR
THURSDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 12, 1:42 PM EST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
242 PM EDT SAT JUN 12 2010

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-131845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
242 PM EDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.
A FEW OF THE STORMS MAY HAVE HEAVY DOWNPOURS. ANY LOCATIONS
GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS COULD HAVE
LOCALIZED FLOODING DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 12, 6:08 PM EST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
708 PM EDT SAT JUN 12 2010

PAZ030-032-130015-
FAYETTE PA-WESTMORELAND PA-
708 PM EDT SAT JUN 12 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE AND WESTMORELAND...

AT 704 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHWEST OF RUFFS DALE...OR
ABOUT 6 MILES SOUTHWEST OF NEW STANTON...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  VAN METER...          SMITHTON...           REAGANTOWN...
  MENDON...             JACOBS CREEK...       EUREKA...
  MIEDEL HILL...        PINETREE...           RUFFS DALE...
  DONNELLY...           MAYFIELD...           WEST BETHANY...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

RAIN HAS ACCUMULATED LOCALLY AROUND ONE INCH DURING THE LAST
HOUR...ESPECIALLY IN THE VICINITY OF BUFFALO RUN. HEAVY RAINS MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.
WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO RISE...THEREFORE
SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

&&

LAT...LON 4021 7948 4010 7949 4011 7966 4012 7975
      4019 7975
Special weather statement, Jun 12, 6:42 PM EST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
742 PM EDT SAT JUN 12 2010

PAZ030-130045-
WESTMORELAND PA-
742 PM EDT SAT JUN 12 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
WESTMORELAND...

AT 739 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES WEST OF RUFFS DALE...OR ABOUT
5 MILES SOUTHWEST OF NEW STANTON...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  WYANO...              VAN METER...          TURKEYTOWN...
  SMITHTON...           REDUCTION...          PORT ROYAL...
  MENDON...             JACOBS CREEK...       FITZ HENRY...
  EUREKA...             REAGANTOWN...         HUNKER...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

RAIN HAS ACCUMULATED AROUND 1.5 INCHES DURING THE LAST
HOUR...ESPECIALLY IN THE VICINITY OF WITCH HOLLOW. HEAVY RAINS MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.
WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO RISE...THEREFORE
SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

&&

LAT...LON 4015 7948 4012 7977 4013 7979 4019 7980
      4023 7948
Special weather statement, Jun 12, 11:01 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1201 AM EDT SUN JUN 13 2010

OHZ039-048-057-130430-
COSHOCTON OH-MUSKINGUM OH-TUSCARAWAS OH-
1201 AM EDT SUN JUN 13 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MUSKINGUM...COSHOCTON AND TUSCARAWAS...

AT 1153 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
NORTHEAST OF LAYLAND TO 18 MILES WEST OF EAST FULTONHAM...MOVING EAST
AT 25 MPH. SOME THUNDERSTORMS CAN PRODUCE A SHORT PERIOD OF HEAVY
RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. WIND GUSTS CAN REACH 30
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  NEW GUILFORD...       NELLIE...             LAYLAND...
  BLISSFIELD...         WARSAW...             COOPERDALE...
  DILLON STATE PARK...  COSHOCTON...          CONESVILLE...
  EAST FULTONHAM...     DRAKE...              BALTIC...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS CAN CAUSE PONDING OF WATER ON ROADS AND IN NEARBY
DITCHES. VISIBILITY CAN BE REDUCED.

LIGHTNING SAFETY TIP...MOVE INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES. IF OUTDOORS...AVOID BEING NEAR HIGH OBJECTS.

&&

LAT...LON 3997 8220 4027 8220 4046 8207 4045 8167
      4064 8165 4067 8146 4065 8137 4065 8136
      4001 8184 3976 8199 3976 8207 3981 8208
      3981 8216 3990 8217 3991 8224 3994 8224

The radar

The Cincinnati radar (KILN), 155 km away, was scanning. The volume nearest the first event began at 04:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskingum

When
June 12, 11:45 PM EST
Where
Muskingum County, 0.87 mi SW of White Cottage
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
39.860, -82.110

The public reported trees down around Fultonham.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230652.